Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 229, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2013, 10:09 AM CDT for Greene County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2013, 10:09 AM CDT (15:09 UTC)
- Expired
- Aug 12, 2013, 11:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Greene County, MO
The radar
The Springfield radar (KSGF), 11 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1965 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
595
WUUS53 KSGF 121509
SVRSGF
MOC077-121600-
/O.NEW.KSGF.SV.W.0229.130812T1509Z-130812T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 AM CDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1100 AM CDT
* AT 1007 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ASH
GROVE...AND WAS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ASH GROVE...NORTHWESTERN SPRINGFIELD...WALNUT GROVE AND WILLARD.
INTERSTATE 44 BETWEEN MILE MARKERS 71 AND 77 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3731 9362 3741 9362 3740 9328 3730 9322
3721 9335
TIME...MOT...LOC 1509Z 180DEG 0KT 3727 9356
HAIL...<.75IN
WIND...60MPH
$$
HATCH2 follow-up statements
576
WWUS53 KSGF 121525
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 AM CDT MON AUG 12 2013
MOC077-121600-
/O.CON.KSGF.SV.W.0229.000000T0000Z-130812T1600Z/
GREENE MO-
1025 AM CDT MON AUG 12 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GREENE
COUNTY UNTIL 1100 AM CDT...
AT 1021 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILLARD...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CAVE SPRINGS...EBENEZER...GLIDEWELL...NORTHWESTERN SPRINGFIELD AND
WILLARD.
INTERSTATE 44 BETWEEN MILE MARKERS 71 AND 77 WILL ALSO BE IMPACTED BY
THE SEVERE THUNDERSTORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9356 3739 9348 3738 9327 3730 9322
3721 9335
TIME...MOT...LOC 1525Z 292DEG 28KT 3729 9344
HAIL...<.75IN
WIND...60MPH
$$
HATCH021
WWUS53 KSGF 121546
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 AM CDT MON AUG 12 2013
MOC077-121556-
/O.CAN.KSGF.SV.W.0229.000000T0000Z-130812T1600Z/
GREENE MO-
1046 AM CDT MON AUG 12 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SPRINGFIELD.
LAT...LON 3729 9356 3739 9348 3738 9327 3730 9322
3721 9335
TIME...MOT...LOC 1546Z 292DEG 28KT 3723 9325
$$
HATCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:49 AM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 12, 6:49 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT Mon Aug 12 2013
...Flash Flood Watch Now In Effect for the Entire Forecast Area...
.MESOSCALE DISCUSSION...
Issued AT 645 AM CDT MON AUG 12 2013
A large area of convection continues to spread across eastern
Kansas toward western Missouri this morning. A veered low level
jet will support this activity spreading east into southern
Missouri this morning. Precipitable water values near 1.75 inches
and 850 mb dewpoints near 15 degrees Celsius will support
efficient rainfall production. RAP model analysis suggest a layer
of dry air in the mid levels but expect this to be overcome by
advection of deeper moisture into the area. With the approach of
this expansive area of rain the Flash Flood Watch has been
expanded to cover the entire forecast area beginning this morning.
Some areas of central and eastern Missouri may be dropped later
today if precipitation and model trends dictate.
Most unstable CAPE of 1000 to 2000 J/KG will support thunderstorms
and a few stronger updrafts. Severe weather is not expected this
morning but winds to 40 mph will be possible in the stronger
convection.
&&
.SHORT TERM...(Today through Wednesday) ISSUED AT 322 AM
CDT MON AUG 12 2013
Large scale upper level flow pattern shows very little change
through early this work week as a broad upper level vortex over
eastern Canada remains pretty much stationary...only starting to
lift out to the North Atlantic on Wednesday. Meanwhile...the
upper ridge over the Southwestern United States extending from Texas
northwestward toward Alberta remains essentially stationary.
This pattern will continue to produce the persistent northwest
upper level flow we have have seen for quite some time now over
Missouri and over much of the continent to our north and east. Two
weak but progressive short wave trofs embedded in this flow will
dive southeastward from the Northern High Plains into the area or
just to our southwest over Oklahoma Today and again later
Tuesday.
At the Surface and Lower levels Models are in now far better
agreement thorough Wednesday. All seem to focus most surface to
850 mb forcing over far Southwestern Missouri and just over NE
Okla/NW Ark with lower level Gulf moisture flux best to our
southwest also. Given this synoptic setup...expect the highest total
QPF values...around two inches to be over far southwestern Missouri
and extreme southeastern Kansas. Potential flash flooding will
therefore be a concern in this area and expect to issue a Flash
Flood Watch early this morning.
Through today and Tuesday...the potential for severe weather is not
high...but some stronger to marginally severe storms may be possible
as best surface based and MU cape values are also over far
southwestern Missouri. Zero to six KM bulk shear is running around
30 kts. The primary severe threat would be from winds.
Expect gradual clearing overnight Tuesday and early on Wednesday as
Canadian High Pressure and its associated Cold Front move southward
into the area.
.LONG TERM...(Thursday THROUGH Sunday) ISSUED AT 322 AM
CDT MON AUG 12 2013
The upper level vortex over Eastern Canada continues to slide
eastward into the North Atlantic and its associated upper trof
shifts southeastward toward the Appalachian ridge while weakening.
Upper ridging over the Rockies amplifies somewhat through the period
while sliding eastward into the High Plains.
After a Cold Front pushes south of the area Tuesday
night...Wednesday through Saturday will bring much drier and very
comfortable conditions as a seasonably strong surface Canadian high
pressure system behind this front sinks well south of the area.
Expect daytime highs to be in the upper 70s to lower 80s with
overnight lows in the lower upper 50s to lower 60s during this
time frame.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
ISSUED AT 645 AM CDT MON AUG 12 2013
Pilots can expect deteriorating flight conditions today as showers
and thunderstorms spread across the area.
Areas of MVFR to localized IFR conditions can be expected in areas
of morning fog and the heavier precipitation.
Precipitation may temporarily taper off later today but areas of fog
and lower ceilings will develop tonight.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday evening FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...FLASH FLOOD WATCH through Tuesday evening FOR KSZ073-097-101.
&&
MESOSCALE...Foster
SHORT TERM...Colucci
LONG TERM...Colucci
AVIATION...FosterHazardous weather outlook, Aug 12, 5:49 AM CDT, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 549 AM CDT MON AUG 12 2013 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 549 AM CDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... SIGNIFICANT LIGHTNING RISK. LIMITED FOG RISK. DISCUSSION... SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE OUTLOOK AREA TODAY. THESE STORMS WILL PRODUCE HEAVY RAINFALL THAT MAY LEAD TO LOCALIZED FLASH FLOODING. A FEW STRONG TO MARGINALLY SEVERE STORMS WITH WIND GUSTS TO 60 MPH WILL BE POSSIBLE MAINLY ACROSS FAR SOUTHWESTERN MISSOURI. PATCHY FOG WITH LOCALIZED VISIBILITIES NEAR ONE HALF MILE WILL IMPACT SOME AREAS OF SOUTHERN MISSOURI ALONG AND SOUTH OF INTERSTATE 44. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY ACROSS MUCH OF THE OUTLOOK AREA. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL REMAIN POSSIBLE ESPECIALLY FROM SOUTHEASTERN KANSAS INTO FAR SOUTHERN MISSOURI. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS FAR SOUTHWESTERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME DUE TO THE LOCALIZED NATURE OF ANY SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Aug 12, 10:02 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1002 AM CDT MON AUG 12 2013
MOZ089-090-121530-
GREENE MO-DADE MO-
1002 AM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DADE AND WESTERN
GREENE COUNTIES UNTIL 1030 AM CDT...
AT 958 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EVERTON...OR 9 MILES EAST OF GREENFIELD...
MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE ASH GROVE...EVERTON...NORTHWESTERN
SPRINGFIELD...WALNUT GROVE AND WILLARD.
INTERSTATE 44 BETWEEN MILE MARKERS 66 AND 75 WILL ALSO BE IMPACTED BY
THIS STORM.
THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.
LAT...LON 3726 9361 3728 9361 3728 9365 3732 9374
3744 9367 3744 9362 3743 9362 3743 9348
3741 9327 3716 9337
TIME...MOT...LOC 1503Z 286DEG 23KT 3736 9365
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 3:33 AM CDT | Flash Flood Watch | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 24 hr |
| Aug 12, 10:02 AM CDT | Special Weather Statement | SGF | Greene | 28 min |
| Aug 12, 10:33 AM CDT | Special Weather Statement | SGF | Greene | 27 min |
| Aug 12, 10:44 AM CDT | Areal Flood Advisory | SGF | Greene | 3 hr |
| Aug 12, 12:58 PM CDT | Areal Flood Advisory | SGF | Dent, Phelps | 6 hr |
| Aug 12, 1:28 PM CDT | Areal Flood Advisory | SGF | Ozark | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.